Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 246, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 6:52 PM CDT for Red Lake County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2005, 6:52 PM CDT (23:52 UTC)
- Expired
- Sep 5, 2005, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052352 SVRFGF MNC125-060045- /O.NEW.KFGF.SV.W.0246.050905T2352Z-050906T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 652 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RED LAKE COUNTY IN NORTHWEST MINNESOTA * UNTIL 745 PM CDT. * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED NEAR PERAULT...OR 23 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TERREBONNE AT 705 PM BROOKS AT 715 PM PLUMMER AT 720 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4790 9639 4780 9632 4780 9587 4796 9597 $$ DK
2 follow-up statements
000 WWUS53 KFGF 060006 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 706 PM CDT MON SEP 5 2005 MNC125-060045- /O.CON.KFGF.SV.W.0246.000000T0000Z-050906T0045Z/ RED LAKE MN- 706 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR RED LAKE COUNTY... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS LOCATED 2 MILES NORTHEAST OF PERAULT...OR 20 MILES SOUTH OF THIEF RIVER FALLS... MOVING TO THE NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF BROOKS BY 720 PM CDT... PLUMMER BY 725 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4794 9638 4778 9631 4780 9587 4795 9593 $$ DK
000 WWUS53 KFGF 060044 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 744 PM CDT MON SEP 5 2005 MNC125-060054- /O.EXP.KFGF.SV.W.0246.000000T0000Z-050906T0045Z/ RED LAKE MN- 744 PM CDT MON SEP 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RED LAKE COUNTY EXPIRED AT 745 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 745 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4794 9638 4778 9631 4780 9587 4795 9593 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 255 PM CDT MON SEP 5 2005 .SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT. BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU. LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN. HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL. && .AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE VISIBILITY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Special weather statement, Sep 5, 3:48 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 348 PM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030- 038>039-049-052>054-060500- WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY- NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-KITTSON- LAKE OF THE WOODS-MAHNOMEN-EAST MARSHALL-WEST MARSHALL-NORMAN- EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK- RED LAKE-ROSEAU-WADENA-WILKIN-BARNES-CASS-GRAND FORKS-GRIGGS- NELSON-PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL- EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 348 PM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 768 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 18 COUNTIES IN CENTRAL MINNESOTA WADENA... IN NORTH CENTRAL MINNESOTA BELTRAMI... HUBBARD... LAKE OF THE WOODS... IN NORTHWEST MINNESOTA BECKER... CLEARWATER... KITTSON... MAHNOMEN... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN WEST CENTRAL MINNESOTA CLAY... GRANT... OTTER TAIL... WILKIN... IN NORTH DAKOTA THIS WATCH INCLUDES 12 COUNTIES IN NORTHEAST NORTH DAKOTA GRAND FORKS... NELSON... PEMBINA... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...BAGLEY...BAUDETTE... BEMIDJI...BRECKENRIDGE...COOPERSTOWN...CROOKSTON... DETROIT LAKES...EAST GRAND FORKS...ELBOW LAKE...ENDERLIN... FARGO...FERGUS FALLS...FINLEY...FORMAN...GRAFTON...GRAND FORKS... GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...MAHNOMEN... MAYVILLE...MILNOR...MOORHEAD...PARK RAPIDS...PEMBINA... RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS... VALLEY CITY...WADENA AND WAHPETON.
Local storm report, Sep 5, 4:32 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 N SIBLEY 47.23N 97.97W
09/05/2005 0.75 INCH BARNES ND PUBLIC
0337 PM HAIL 3 N LUVERNE 47.29N 97.93W
09/05/2005 0.75 INCH STEELE ND PUBLIC
0333 PM HAIL 10 E WALUM 47.27N 97.98W
09/05/2005 0.75 INCH GRIGGS ND PUBLIC
&&
DKLocal storm report, Sep 5, 5:05 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W ROSEVILLE 47.44N 97.41W
09/05/2005 0.88 INCH TRAILL ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:00 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 N VALLEY CITY 46.98N 98.01W
09/05/2005 1.00 INCH BARNES ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:04 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
604 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW HOPE 47.28N 97.78W
09/05/2005 0.75 INCH STEELE ND PUBLIC
&&
DKLocal storm report, Sep 5, 6:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL HILLSBORO 47.40N 97.06W
09/05/2005 0.75 INCH TRAILL ND LAW ENFORCEMENT
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:19 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 56 min |
| Sep 5, 4:54 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 66 min |
| Sep 5, 5:14 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 46 min |
| Sep 5, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.